Alert archive / Texas / Special Weather Statements in 2020
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Jul 31, 2020, 8:21 PM CDT for 7 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 31, 2020, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Bandera County, TX, Frio County, TX, Kinney County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 101 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159
WWUS84 KEWX 010121
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
821 PM CDT Fri Jul 31 2020
TXZ184-185-187-202>205-217>220-228-010200-
Frio TX-Maverick TX-Bexar TX-Atascosa TX-Uvalde TX-Kinney TX-
Dimmit TX-Medina TX-Edwards TX-Real TX-Bandera TX-Zavala TX-
821 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...SOUTHERN BANDERA...
EASTERN KINNEY...NORTHEASTERN MAVERICK...NORTHERN DIMMIT...UVALDE...
ZAVALA...FRIO...SOUTH CENTRAL EDWARDS...ATASCOSA...SOUTHERN REAL AND
SOUTHWESTERN BEXAR COUNTIES UNTIL 900 PM CDT...
At 818 PM CDT, Doppler radar was tracking strong outflow winds gusts
along a line extending from Montell to Uvalde to near Frio Town to
near Leming. Movement was south at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. The
thunderstorms responsible for these winds extended from west of San
Antonio to Hondo to Concan to Kickapoo Caverns State Parks and were
moving south at 30 mph.
Locations impacted include...
San Antonio, Uvalde, Pleasanton, Pearsall, Hondo, Crystal City,
Devine, Jourdanton, Dilley, Poteet, Castroville, Charlotte,
Brackettville, Bandera, Big Wells, Leakey, Christine, Spofford, La
Pryor and Tarpley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2857 10002 2911 10042 2965 10045 2977 9929
2965 9882 2914 9839 2911 9841 2908 9838
2864 9834 2864 9939 2857 9940
TIME...MOT...LOC 0118Z 022DEG 32KT 2953 10000 2922 9976 2905 9939
2906 9842
$$
CPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 31, 6:33 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 31, 6:33 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 633 PM CDT Fri Jul 31 2020 .AVIATION... Line of storms have cleared AUS, there still is the possibility of redevelopment close to AUS over the next hour or so, kept VCTS in for this reason. Line of storms and gust front is getting ready to move through the San Antonio sites with wind speeds near 20 knots and possible gusts up to 40 knots. VCTS in for SAT and SSF through midnight with the possibility of this boundary washing out close to I-10 and US 90 and keeping cold pool dominated activity persisting late tonight. DRT also has VCTS in for the next couple of hours with convection expected to push south of the terminal by 03Z. A bit of uncertainty regarding redevelopment tomorrow, having to do with where residual convective boundaries are left tonight. && .PREV DISCUSSION... /ISSUED 425 PM CDT Fri Jul 31 2020/ UPDATE... Did a quick update to up PoPs over our southwestern zones. Seeing some moisture convergence along a line from Eagle Pass to Devine, this coupled with daytime heating has led to some development over the last hour or so. Overall storm motion with this activity is fairly slow but rainfall rates have been generally 1-2 inches per hour. Also retrended temps given the rain and cloud cover now covering the northern portion on the CWA. This line of storms is expected to slowly make it's way southward this evening. PREV DISCUSSION... /ISSUED 258 PM CDT Fri Jul 31 2020/ SHORT TERM (Tonight through Saturday Night)... A tricky short term forecast for today and tomorrow. An upper level trough axis extending from the Midwest into South Central Texas has generated a weak late July front that is expected to make it's way across the region tonight. The placement of the front is difficult to differentiate from the residual convective boundary left over from yesterday's thunderstorm activity that occurred well north of the CWA. Current thinking is the initial boundary that will move through is the convective boundary from yesterday and a second push will pass through late tonight being the actual front. This residual convective boundary is currently infringing upon our northern tier of counties and has generated a line of cells over Williamson County as of 2:00pm. Given sufficient heating this afternoon, moderate instability is in place with 2000-2500 J/kg CAPE and steep low level lapse rates of about 7 c/km. Surface dewpoints will be in the low 70s across much of the region. So while there is sufficient instability and moisture, the limiting factor will be a forcing mechanism. Namely, enough surface convergence along the boundary as it pushes through. Convective allowing models have a number of solutions on handling convection over the next 24 hours but there seems to be two general solutions. The first being, enough storms can get going this afternoon and evening to become cold-pool dominated and sustain themselves further into the overnight period. WRF, ARW, and NMM all depict something similar to this solution. While the NAM Nest and HRRR have isolated to scattered storms this afternoon into this evening but dwindling with the loss of daytime heating. Interestingly enough, the NAM Nest does have storms re-firing early tomorrow morning, perhaps along the second push of the actual front. SPC does have much of South Central Texas under a marginal risk for severe storms with the main threats being strong winds and hail. A weak late July front with a convective boundary ahead of it along with NW flow aloft will make the next 24 hours a bit tricky to forecast. Convective allowing models should converge on a solution once storms, and to what extent, get going this afternoon and evening. What takes place tomorrow will heavily depend on how things go this evening. Any residual boundary left over from tonights activity could be a focus for initiation tomorrow with daytime heating. Highs for Saturday afternoon will be in the mid to upper 90s for most locations with areas along the Rio Grande approaching or exceeding 100 degrees. LONG TERM (Sunday through Friday)... A similar type of upper level pattern will still be around on Sunday into early next week with upper ridging out west and troughing to the NE. This will continue to give us good NW flow aloft. The question is how much moisture will still be around and will any smaller disturbances or remnant boundaries help to trigger convection. Some models are pointing toward more development on Sunday afternoon and have thus kept mention of chance pops during that time. The wind will be fairly light Sunday and Monday which will enhance the hot and humid weather. Monday will still see some lingering pop mainly over the Hill Country, but any sort of significant QPF will be absent. Looks like a pattern that will set up some isolated to widely scattered convection for a few lucky folks. By mid and late week, the upper ridge shifts east and puts a better hold on Texas and should keep most convection at bay. That far out, can't rule out some isolated storms especially seabreeze related over the far SE, but confidence is not high enough right now for any pop of significance. Temps will remain very warm...near 100 degrees most days as he head into the beginning of August...historically our warmest time of the year for South Central Texas. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 97 75 99 75 / 30 10 - 20 - Austin Bergstrom Intl Airport 73 96 74 98 74 / 30 10 - 20 - New Braunfels Muni Airport 75 96 74 98 74 / 30 10 - 20 - Burnet Muni Airport 72 96 72 98 73 / 30 10 - 10 - Del Rio Intl Airport 78 102 77 104 79 / 20 10 10 20 - Georgetown Muni Airport 73 97 73 100 74 / 30 10 - 10 - Hondo Muni Airport 76 98 75 102 75 / 30 20 10 20 - San Marcos Muni Airport 74 96 74 98 74 / 30 10 - 20 - La Grange - Fayette Regional 76 95 76 99 76 / 30 20 10 20 - San Antonio Intl Airport 76 98 77 100 76 / 30 20 10 30 10 Stinson Muni Airport 77 97 77 99 76 / 30 20 10 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...EWilliams Long-Term...17 Decision Support...Treadway
Hazardous weather outlook, Jul 31, 12:08 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1208 PM CDT Fri Jul 31 2020 TXZ171>173-183>194-202>209-217>225-228-011715- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1208 PM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. There is a marginal risk of strong to severe storms along and northern half of South Central Texas this afternoon and evening mainly north of a line from Del Rio to San Antonio to Schulenburg. Strong wind gusts are the main threats this afternoon along with frequent lightning and locally heavy downpours. Some of these strong storms may hold together and affect the southern half of the region tonight and overnight, mainly south of Interstate 10. Strong wind gusts, lightning, and locally heavy downpours will be the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this afternoon and evening.
In the hours before
Special weather statement, Jul 31, 6:15 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
615 PM CDT Fri Jul 31 2020
TXZ183>189-202>206-010000-
Comal TX-Bexar TX-Uvalde TX-Gillespie TX-Kerr TX-Kinney TX-Medina TX-
Val Verde TX-Edwards TX-Real TX-Bandera TX-Kendall TX-
615 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...BANDERA...KERR...
NORTHERN KINNEY...UVALDE...SOUTHWESTERN GILLESPIE...EDWARDS...VAL
VERDE...KENDALL...REAL...WESTERN BEXAR AND WEST CENTRAL COMAL
COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kronkosky State Natural Area, or near Boerne, moving south at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Medina, Del Rio, Kerrville, Boerne, Hondo, Castroville,
Comfort, Brackettville, Rocksprings, Bandera, Comstock, Leakey,
Tarpley, San Antonio Int Airport, Juno, Vanderpool, Loma Alta,
Stinson Municipal Airport and Langtry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 10171 3022 9929 2992 9843 2925 9843
2930 10089 2937 10101 2946 10106 2953 10126
2962 10125 2963 10126 2958 10129 2965 10130
2977 10140 2979 10147 2976 10154 2981 10155
2976 10164
TIME...MOT...LOC 2315Z 354DEG 31KT 2980 9883Special weather statement, Jul 31, 7:00 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
700 PM CDT Fri Jul 31 2020
TXZ183>187-189-202>206-010045-
Comal TX-Bexar TX-Uvalde TX-Kerr TX-Kinney TX-Medina TX-Val Verde TX-
Edwards TX-Real TX-Bandera TX-Kendall TX-
700 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA...BANDERA...
SOUTHERN KERR...NORTHERN KINNEY...NORTHERN UVALDE...SOUTHWESTERN
EDWARDS...CENTRAL VAL VERDE...SOUTHERN KENDALL...REAL...NORTHWESTERN
BEXAR AND WEST CENTRAL COMAL COUNTIES UNTIL 745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong line of
thunderstorms Bulverde westward to north of Del Rio, moving
southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Medina, Boerne, Bandera, Comstock, Leakey, Tarpley, San
Antonio Int Airport, Vanderpool, Loma Alta, Langtry, Leon Valley,
Helotes, Fair Oaks Ranch, Alamo Heights, Bulverde, Shavano Park,
Hollywood Park, Cross Mountain and Camp Wood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2993 10167 2994 9844 2949 9843 2949 10116
2952 10117 2953 10124 2963 10127 2962 10128
2957 10130 2965 10130 2965 10136 2975 10142
2977 10140 2975 10144 2979 10147 2976 10154
2981 10154 2977 10158 2977 10163
TIME...MOT...LOC 2357Z 330DEG 20KT 2977 9976Local storm report, Jul 31, 7:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 N ONION CREEK 30.17N 97.79W
07/31/2020 TRAVIS TX BROADCAST MEDIA
BROADCAST MEDIA REPORTS MINOR WIND DAMAGE
NEAR THE AREA OF INTERSTATE 35 AND SLAUGHTER
LANE. LARGE TREE LIMBS WERE BLOWN DOWN.
&&
PAYSpecial weather statement, Jul 31, 7:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
744 PM CDT Fri Jul 31 2020
TXZ203>205-010130-
Bexar TX-Uvalde TX-Medina TX-
744 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA...CENTRAL UVALDE
AND WEST CENTRAL BEXAR COUNTIES UNTIL 830 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hondo, moving southwest at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Uvalde, Hondo, Castroville, Lytle, Sabinal, Natalia, Lacoste, Laguna,
Knippa, Blewett, D'Hanis, Noonan, New Fountain, Quihi, Dunlay, Biry,
Pearson, Rio Medina, Sea World and Bader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2950 10004 2949 9869 2922 9873 2925 9880
2920 9881 2918 10007
TIME...MOT...LOC 0044Z 026DEG 18KT 2942 9918Special weather statement, Jul 31, 7:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
757 PM CDT Fri Jul 31 2020
TXZ184>190-203>206-010200-
Comal TX-Bexar TX-Uvalde TX-Blanco TX-Gillespie TX-Kerr TX-Medina TX-
Edwards TX-Real TX-Bandera TX-Kendall TX-
757 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA...BANDERA...
KERR...NORTHERN UVALDE...SOUTHWESTERN BLANCO...SOUTHEASTERN
GILLESPIE...SOUTH CENTRAL EDWARDS...KENDALL...REAL...NORTHWESTERN
BEXAR AND NORTHWESTERN COMAL COUNTIES UNTIL 900 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comfort, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Medina, Kerrville, Boerne, Comfort, Blanco, Bandera,
Leakey, Tarpley, Vanderpool, Canyon Lake, Helotes, Fair Oaks Ranch,
Bulverde, Cross Mountain, Ingram, Hunt, Camp Wood, Stonewall and
Guadalupe River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2995 9833 2950 9866 2949 10011 2962 10011
2962 10017 2987 10021 3032 9856
TIME...MOT...LOC 0057Z 335DEG 24KT 2990 9895Special weather statement, Jul 31, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
821 PM CDT Fri Jul 31 2020
TXZ184-185-187-202>205-217>220-228-010200-
Frio TX-Maverick TX-Bexar TX-Atascosa TX-Uvalde TX-Kinney TX-
Dimmit TX-Medina TX-Edwards TX-Real TX-Bandera TX-Zavala TX-
821 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...SOUTHERN BANDERA...
EASTERN KINNEY...NORTHEASTERN MAVERICK...NORTHERN DIMMIT...UVALDE...
ZAVALA...FRIO...SOUTH CENTRAL EDWARDS...ATASCOSA...SOUTHERN REAL AND
SOUTHWESTERN BEXAR COUNTIES UNTIL 900 PM CDT...
At 818 PM CDT, Doppler radar was tracking strong outflow winds gusts
along a line extending from Montell to Uvalde to near Frio Town to
near Leming. Movement was south at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. The
thunderstorms responsible for these winds extended from west of San
Antonio to Hondo to Concan to Kickapoo Caverns State Parks and were
moving south at 30 mph.
Locations impacted include...
San Antonio, Uvalde, Pleasanton, Pearsall, Hondo, Crystal City,
Devine, Jourdanton, Dilley, Poteet, Castroville, Charlotte,
Brackettville, Bandera, Big Wells, Leakey, Christine, Spofford, La
Pryor and Tarpley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2857 10002 2911 10042 2965 10045 2977 9929
2965 9882 2914 9839 2911 9841 2908 9838
2864 9834 2864 9939 2857 9940
TIME...MOT...LOC 0118Z 022DEG 32KT 2953 10000 2922 9976 2905 9939
2906 9842
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:00 PM CDT | Special Weather Statement | EWX | Bandera, Real, Val Verde | 45 min |
| Jul 31, 7:44 PM CDT | Special Weather Statement | EWX | Medina, Uvalde | 46 min |
| Jul 31, 7:57 PM CDT | Special Weather Statement | EWX | Bandera, Kendall, Kerr, Real | 63 min |
| Jul 31, 8:25 PM CDT | Special Weather Statement | EWX | Edwards | 50 min |
| Jul 31, 8:45 PM CDT | Special Weather Statement | EWX | Kerr | 45 min |
| Jul 31, 8:53 PM CDT | Special Weather Statement | EWX | Dimmit | 52 min |
| Jul 31, 9:02 PM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Kinney, Medina, Real and 2 more | 3 hr |
| Jul 31, 9:10 PM CDT | Special Weather Statement | EWX | Dimmit, Kinney, Uvalde, Zavala | 50 min |
| Jul 31, 9:21 PM CDT | Special Weather Statement | EWX | Kinney | 54 min |
| Jul 31, 9:38 PM CDT | Areal Flood Advisory | EWX | Atascosa, Dimmit, Frio, Zavala | 112 min |
| Jul 31, 10:12 PM CDT | Special Weather Statement | EWX | Kinney | 63 min |
| Jul 31, 10:35 PM CDT | Special Weather Statement | EWX | Edwards, Val Verde | 55 min |
| Jul 31, 11:05 PM CDT | Special Weather Statement | EWX | Maverick, Zavala | 55 min |
| Jul 31, 11:14 PM CDT | Special Weather Statement | EWX | Val Verde | 46 min |
| Jul 31, 11:53 PM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
Nearby
Special Weather Statements in Texas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.